Leprosy elimination

MDT: side effects FAQ

Questions and answers

Does MDT expose patients to a higher risk of serious side-effects?

When more than one drug is used, naturally there is a risk of side-effects from each of the drugs used in the combination. However, in practice, the side-effects reported from the use of MDT in several hundreds of thousands of patients around the world show that most of them are mild and major side-effects are rare.

Does MDT increase the frequency and severity of lepra reactions?

The evidence available shows that there is a significant reduction in the frequency and severity of ENL (Type II) reactions in MB leprosy patients on MDT. It is possible that this is attributable to the anti-inflammatory effect of clofazimine. On the other hand, there seems to be a higher reporting of reversal reactions (Type I) in MB leprosy patients in the first year of MDT which then gradually declines. However, it is not clear whether this is because of more stringent follow-up of patients, which detects mild reactions that would otherwise have been missed, or whether there is a real increase in the incidence of reversal reactions.

Share